Nebraska, 2018

Hail and Damaging Winds in Nebraska, August 6, 2018

August 6, 2018 · NWS LBF · 17 events in 4 counties and zones

A long-lived supercell tracked from near Alliance to Imperial with several reports of baseball to softball size hail. Strong winds downed trees and crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A long-lived supercell tracked from near Alliance to Imperial with several reports of baseball to softball size hail. Strong winds downed trees and crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 1:17 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 1:17 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
317 PM CDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 314 PM CDT Mon Aug 6 2018

H5 analysis from this morning had a tandem of highs
located across the southern third of the CONUS. The first was over
eastern Arizona and a second over southern Alabama. Further north,
low amplitude flow extended from California, east into Ohio valley
and Mid Atlantic. Across the northern tier of the CONUS, low
amplitude ridging was present across the Pacific NW. East of this
feature, a low amplitude trough of low pressure was present across
the northern plains into the northern Great Lakes. Within this
trough, several weak disturbances were noted with shortwaves present
across sern Montana, eastern North Dakota, southern Iowa and central
Wisconsin. At the surface: Low pressure was present across western
Kansas with a stationary front extending to the east northeast into
northwestern Missouri. West of the low the the front extended into
southeastern and central Colorado. Across western and north central
Nebraska, light easterly and northeasterly winds were present and
led to low cloudiness across portions of west central and
southwestern Nebraska earlier today. The bulk of this has burnt off
by mid afternoon. Mid level convective cloudiness has developed with
showers and embedded thunderstorms present across northern Nebraska,
as well as central and south central Nebraska. Readings as of 3 PM
CDT, ranged from 67 in Gordon with rain, to 80 at North Platte and
O'Neill.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 6 2018

Tonight and Tuesday...Thunderstorm and rain chances are
the main forecast challenges in the short term. For tonight: The
shortwave, currently over sern Montana, will approach the Central
plains early this evening. Two areas of thunderstorms are expected
to initiate in advance of this feature, the first over Kansas into
south central and southeastern Nebraska INVOF the stationary front.
The second favored area is over northern Nebraska which is INVOF of
the shortwave trough. This scenario is supported by the latest NAM12
and GFS solutions and to a lesser degree by the latest ECMWF
solution. The WARW seems to be the outlier this morning, forcing a
broad swath of precipitation across the forecast area tonight.
Looking at the other HREF members, they are similar to the
NAM12/GFS camp, favoring precipitation across the northern forecast
area and in the far southeastern forecast area. That being said,
decided to focus the highest pops across north central Nebraska and
sern portions of the forecast area. As for the severe threat, deep
layer shear is strong tonight, generally greater than 50 KTS and
with limited cape in place, it may be hard for updrafts to overcome
the strong shear tonight. For that reason, and the fact that CAPE is
limited, tonight, not overly concerned about severe storms tonight.
With steep mid level lapse rates in place, any strong storms may
produce some hail up to dime or nickle size.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 6 2018

Tuesday night through Thursday...Another round of
convection will develop Tuesday afternoon along the front ranges of
southeastern Wyoming and Colorado. Northwesterly H5 flow aloft will
carry this activity generally southwest of the forecast area. Some
of this has the potential to clip the swrn forecast area Tuesday
evening and have included it in the latest forecast package. On
Wednesday into Wednesday night, high pressure aloft will build north
from the swrn CONUS into the intermountain west. The result will be
north northwesterly steering winds Wednesday night into Thursday.
There will be one last small chance for pcpn Wednesday evening as a
weak disturbance tracks through central Nebraska. This was not
captured by the superblend and after collaboration with GID and GLD,
went ahead and added pops to the fcst.

Thursday night through Monday...High pressure across the
intermountain west, will build east from the intermountain west onto
the central and northern plains by the end of the week. This will
result in warm temperatures and dry conditions in a subsidence rich
environment. This is expected to persist through the weekend with
the next outside chance for pcpn next Monday night as the ridge
breaks down and a broad trough of low pressure traverses the
northern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 6 2018

Stratus deck will continue to burn off over the next 1 to 2 hours
across southwest Nebraska. VFR conditions should return after 19z.
There is a slight chance of showers and thunderstorms this
afternoon and evening. Current thinking is that showers and
thunderstorms will stay north of KLBF, however they could impact
KVTN this evening and have the mention of vicinity thunderstorms
in the TAFs. Fog may be possible Tuesday morning, but at this
time confidence is low that fog will occur and have left the
mention of fog out at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Aug 6, 2:22 PM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 PM CDT Mon Aug 6 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-072130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 PM CDT Mon Aug 6 2018 /322 PM MDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are possible this evening. Some storms
in the west and southwest could be stronger with wind gusts
around 50 mph. Any storms could produce brief heavy downpours and
occasional lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible Tuesday night and Wednesday night
across far southwestern into portions of central Nebraska. At
this time, no severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
August 6, 4:30 PM MST
Where
Garden County, 6.55 mi NNE of Lisco
Measured
1.75 in hail
Reported by
Public
Coordinates
41.590, -102.580

Hail, Garden

When
August 6, 4:37 PM MST
Where
Garden County, 6.04 mi NE of Lisco
Measured
2.75 in hail
Reported by
Public
Coordinates
41.570, -102.550

Extensive damage was reported at the property, including broken windows and siding.

Hail, Garden

When
August 6, 4:59 PM MST
Where
Garden County, 3.79 mi NE of Oshkosh
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.460, -102.280

A vehicle windshield was destroyed.

Thunderstorm Wind, Garden

When
August 6, 5:00 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.410, -102.340

A tree measuring 32 inches in diameter was uprooted. Wind speed is estimated.

Hail, Garden

When
August 6, 5:05 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.340

Multiple reports of damage were reported in Oshkosh.

Hail, Garden

When
August 6, 5:12 PM MST
Where
Garden County, 2.93 mi SE of Oshkosh
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
41.390, -102.290

Hail measured up to 2.25 inches as shown by a photo report on social media.

Hail, Garden

When
August 6, 5:45 PM MST
Where
Garden County, 6.24 mi S of Lewellen
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.240, -102.140

Damage to buildings was reported.

Hail, Deuel

When
August 6, 5:50 PM MST
Where
Deuel County, 3.49 mi N of Big Spgs
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
41.120, -102.070

A picture report was provided on social media.

Thunderstorm Wind, Keith

When
August 6, 5:55 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.090, -102.030

Public estimated 60 mph wind gusts.

Hail, Keith

When
August 6, 5:56 PM MST
Where
Keith County, 3.79 mi NNW of Brule
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -101.930

Hail, Keith

When
August 6, 6:05 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -101.890

A picture report was provided on social media.

Hail, Perkins

When
August 6, 6:21 PM MST
Where
Perkins County, 10.34 mi NNW of Grant
Measured
1.75 in hail
Reported by
Public
Coordinates
40.990, -101.790

Hail, Perkins

When
August 6, 6:33 PM MST
Where
Perkins County, 2.81 mi N of Grant
Measured
4.25 in hail
Reported by
Storm Chaser
Coordinates
40.890, -101.730

A picture report was provided on social media.

Hail, Perkins

When
August 6, 6:41 PM MST
Where
Perkins County, 0.52 mi W of Grant
Measured
3 in hail
Reported by
Fire Department/Rescue
Coordinates
40.850, -101.730

Hail, Perkins

When
August 6, 6:45 PM MST
Where
Perkins County, 0.87 mi SE of Grant
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.710

Hail, Perkins

When
August 6, 7:05 PM MST
Where
Perkins County, 8.22 mi SSW of Madrid
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.740, -101.590

Hail, Perkins

When
August 6, 7:06 PM MST
Where
Perkins County, 9.22 mi SSW of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -101.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772906, 772907, 772908, 772921, 772909, 772910, 772911, 772912, 772922, 772913, 772914, 772915, 772916, 772917, 772918, 772919, 772920.